Hail, Mayes
- When
- May 7, 6:12 AM CST
- Where
- Mayes County, Strang
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.420, -95.130
Severe thunderstorms occurred primarily during the afternoon and evening hours of the 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms occurred primarily during the afternoon and evening hours of the 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 7, 2:50 AM CST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
350 AM CDT WED MAY 7 2008
.DISCUSSION...
UPPER LOW CURRENTLY CROSSING INTO FAR WEST TEXAS LOOKS TO BE
MAKING ITS TURN NORTHEASTWARD...AND THE LATEST DATA IS IN GOOD
AGREEMENT ON THE EVENTUAL TRACK ACROSS OKLAHOMA AND INTO SOUTHERN
MISSOURI BY SUNRISE THURSDAY. OVERNIGHT MCS ACTIVITY ACROSS
SOUTHERN KANSAS HAS PLACED AN ILL DEFINED OUTFLOW BOUNDARY INTO
NORTHEAST OKLAHOMA...WHILE THE SYNOPTIC SCALE FRONTAL BOUNDARY
REMAINS FURTHER NORTH ACROSS CENTRAL KANSAS. FURTHER
WEST...CONVECTION CONTINUES TO BLOSSOM WITHIN STRONGLY DIFFLUENT
FLOW AHEAD OF UPPER LOW. THIS REGION OF STRONG FORCING WILL
INTERACT WITH PLUME OF HIGH MOISTURE TO EXPAND PRECIP ACROSS
NORTHEAST OKLAHOMA TODAY. THE FAVORED REGION OF HIGHEST RAINFALL
AMOUNTS NORTH OF THE UPPER LOW TRACK MAY PLACE THE HEAVIER AMOUNTS
JUST NORTH OF THE FORECAST AREA...HOWEVER THE PRESENCE OF THE
MESOSCALE BOUNDARIES CASTS ENOUGH UNCERTAINTY TO WARRANT A FLASH
FLOOD WATCH FOR NORTHERN BORDER COUNTIES.
THE SEVERE POTENTIAL TODAY CONTINUES TO LOOK HIGHEST FOR SOUTHERN
PORTIONS OF THE FORECAST AREA. STEEPENING LAPSE RATES WILL SUPPORT
MORE INTENSE UPDRAFTS WITH STORMS DEVELOPING ALONG SURGING DRYLINE
THIS AFTERNOON FROM SOUTHERN OKLAHOMA THROUGH CENTRAL TEXAS. THE
LARGELY BACKED WIND PROFILES SUGGEST A LIMITED WINDOW EXISTS FOR
DISCRETE STORMS BEFORE CELLULAR INTERACTIONS YIELD BROKEN LINE
SEGMENTS. HOWEVER THE MAGNITUDE OF BOTH THE SHALLOW AND DEEP
LAYERED SHEAR VECTORS WILL SUPPORT EMBEDDED SUPERCELLULAR
POTENTIAL WITH ALL FORMS OF SEVERE WEATHER POSSIBLE.
THE FRONTAL BOUNDARY IN WAKE OF THE UPPER LOW WILL MAKE LIMITED
SOUTHWARD PROGRESS ON THURSDAY...WITH MODELS IN BETTER AGREEMENT
ON A FAST MOVING SHORTWAVE TROUGH PASSING THE AREA THURSDAY NIGHT.
SMALL SCALE MCS IS EXPECTED TO DEVELOP WITHIN THE UPSLOPE FLOW
ALONG THE FRONT RANGE AND TRACK INTO...OR JUST NORTH OF...THE FORECAST
AREA THURSDAY NIGHT THROUGH FRIDAY MORNING.
A BRIEF DRY PERIOD BEFORE A STRONGER WAVE DRAWS THE FRONTAL
BOUNDARY NORTH FRIDAY NIGHT...AND PUSHES IT BACK SOUTHWARD
BY SATURDAY NIGHT. THIS TIMEFRAME WILL BE THE NEXT SHOT AT SHOWERS
AND THUNDERSTORMS...AND CURRENT LOW LEVEL MOISTURE FORECASTS YIELD
IMPRESSIVE INSTABILITY AHEAD OF THIS FRONTAL SURGE. HIGH PRESSURE
AND ASSOCIATED DRY WEATHER LOOK TO PREVAIL SUNDAY INTO
TUESDAY...WHEN THE NEXT SYSTEM IN THE ACTIVE PATTERN BEGINS TO
AFFECT THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 75 57 75 55 / 100 70 10 30
FSM 77 60 76 56 / 90 70 10 10
MLC 75 58 77 57 / 90 30 10 10
BVO 74 57 73 53 / 100 70 10 40
FYV 74 58 71 51 / 90 80 20 20
BYV 74 58 69 50 / 80 80 20 10
MKO 75 58 74 57 / 100 60 10 20
MIO 75 57 70 52 / 100 80 20 40
F10 74 56 76 57 / 90 50 10 20
HHW 77 61 80 59 / 80 30 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 AM WEDNESDAY TO 7 AM THURSDAY FOR
OKZ054-OKZ055-OKZ056-OKZ057-OKZ058.
AR...NONE.
&&
SHORT TERM...17
LONG TERM....07HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 655 AM CDT WED MAY 7 2008 ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 655 AM CDT WED MAY 7 2008 ...NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED TODAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. TORNADO. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...NOON. AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA. FLASH FLOOD. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...THIS AFTERNOON. AREA AT GREATEST RISK...NORTHEAST OKLAHOMA. DISCUSSION... A POTENT AREA OF LOW PRESSURE ALOFT WAS MOVING INTO WEST TEXAS EARLY THIS MORNING. THIS LOW WILL MOVE NORTHEAST ACROSS OKLAHOMA LATER TODAY. AT THE SURFACE...LOW PRESSURE WILL MOVE INTO EASTERN OKLAHOMA LATE TODAY WITH A DRY LINE TO ITS SOUTH SOUTHEAST. THE LOW PRESSURE AND DRY LINE WILL MOVE NORTHEAST AND EAST OF THE AREA BY LATE EVENING. THUNDERSTORMS WERE ONGOING THIS MORNING ACROSS SOUTHWEST OKLAHOMA. THESE THUNDERSTORMS WILL SPREAD NORTHEAST AND MAY IMPACT EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE DRY LINE AND JUST TO THE EAST OF THE SURFACE LOW PRESSURE THIS AFTERNOON. DISCRETE SUPERCELLS WILL BE POSSIBLE WITH THIS NEW DEVELOPMENT. HOWEVER...THE WIND FIELDS ALOFT WILL BE STRONGLY BACKED AND THIS WOULD SUPPORT THE FORMATION OF A SQUALL LINE. IF A SQUALL FORMS...SUPERCELLS MAY STILL BE EMBEDDED WITHIN IT. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE. THE MOST FAVORED AREA FOR SEVERE THUNDERSTORMS AND TORNADOES WILL BE ACROSS SOUTHEAST OKLAHOMA OR TO THE SOUTHEAST OF THE UPPER LOW TRACK. IN ADDITONAL TO THE SEVERE THUNDERSTORM RISK...THERE WILL BE A RISK OF FLASH FLOODING. THE MOST LIKELY AREA FOR THIS WILL BE TO THE NORTH OF THE UPPER LOW OR ACROSS NORTHEAST OKLAHOMA. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION LIKELY NEEDED...ESPECIALLY ACROSS SOUTHEAST OKLAHOMA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...THUNDERSTORM POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY...NO HAZARDS. MONDAY...NO HAZARDS. TUESDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... THE COLD FRONT ASSOCIATED WITH TODAYS LOW PRESSURE SYSTEM WILL REMAIN IN THE AREA THE NEXT FEW DAYS KEEPING THUNDERSTORMS IN THE FORECAST. THE BEST CHANCE FOR SEVERE WEATHER WILL BE LATE SATURDAY OR SATURDAY NIGHT. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
615 AM CDT WED MAY 7 2008
OKZ061-062-071200-
MAYES OK-ROGERS OK-
615 AM CDT WED MAY 7 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
ROGERS AND NORTHWESTERN MAYES
AT 615 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF CLAREMORE...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...CLAREMORE...TIAWAH...
FOYIL...BUSHYHEAD...CHELSEA...ADAIR AND PENSACOLA.
SMALL HAIL BRIEF GUSTY WINDS AND BRIEF HEAVY RAINFALL CAN BE
EXPECTED WITH THIS STORM.
LAT...LON 3655 9533 3652 9531 3652 9508 3652 9501
3616 9556 3636 9574 3659 9564
TIME...MOT...LOC 1115Z 229DEG 24KT 3632 9564The Tulsa radar (KINX), 47 km away, was scanning. The volume nearest the first event began at 12:12 UTC.
15 thunderstorm wind, 6 flash flood, 3 hail, 2 tornado. Local standard time, as filed.
Heavy rain caused water to flow over roads in the southeast corner of Craig County.
Heavy rain caused water to flow over Highway 85 south of Cleora. Rural roads were also flooded.
Thunderstorm winds estimated to 60 mph blew down large tree limbs.
Thunderstorm winds estimated at 80 miles an hour blew the roof off a mobile home and damaged a storage shed.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
A tornado destroyed a small barn, damaged a mobile home, and blew down numerous trees and power lines.
Thunderstorm winds estimated to 75 mph blew down trees.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
Thunderstorm winds estimated to 60 mph blew down large tree limbs.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs near 101st Street South and Memorial.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs near the intersection of 111th Street South and Garnett.
A tornado destroyed a storage building on the west side of Rhema Bible College, damaged the roofs of a business and several homes, and blew down trees and power lines.
Thunderstorm winds estimated at 70 miles an hour blew the roof off a barn.
Heavy rain caused street flooding in the city of Welty.
Thunderstorm winds estimated to 60 mph blew down large tree limbs.
Thunderstorm winds estimated at 70 miles an hour blew down a few trees.
Thunderstorm winds estimated at 70 miles an hour blew down trees and power poles.
Thunderstorm winds estimated to 60 mph blew down large tree limbs.
Heavy rain caused street flooding in the city of Burbank.
Thunderstorm winds estimated to 60 mph blew down large tree limbs.
Thunderstorm winds estimated to 60 mph blew down large tree limbs.
Heavy rain caused secondary roads near Centralia to be flooded.
Heavy rain caused secondary roads to be flooded near and to the west of Nowata.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102103, 102113, 102117, 102120, 102121, 102123, 102124, 107751, 102126, 102129, 102131, 102132, 102134, 107749, 102140, 102142, 102144, 102146, 102148, 102152, 102153, 102155, 102156, 102157, 102158, 102159.